Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 3, NWS Boston/Norton, MA

June 23, 1999Essex County, Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 23, 1999, 6:22 PM EDT for Essex County, Middlesex County, Massachusetts. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1999, 6:22 PM EDT (22:22 UTC)
Expired
Jun 23, 1999, 7:00 PM EDT
In force
38 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Essex County, MA, Middlesex County, MA

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:30 PM EDTThunderstorm Wind 50Methuen, MA
Jun 23, 6:30 PM EDTHail 1.25Methuen, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 10.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 1999-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 1999-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 232221
SVRBOS
MAC009-017-232300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
622 PM EDT WED JUN 23 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST ESSEX COUNTY IN MASSACHUSETTS
  INCLUDING LAWRENCE
  NORTHEASTERN MIDDLESEX COUNTY IN MASSACHUSETTS
  INCLUDING LOWELL

* UNTIL 700 PM EDT.

* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR TEWKSBURY...OR ABOUT 4 MILES SOUTHWEST
  OF LAWRENCE...DRIFTING SLOWLY EAST.

* OTHER LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WOBURN...
  WILMINGTON...TEWKSBURY...READING...NORTH READING...NORTH ANDOVER..V.
  MIDDLETON...METHUEN...DRACUT...BURLINGTON...BILLERICA AND ANDOVER.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING BOTH DAMAGING WIND AND HAIL
LARGE ENOUGH TO CAUSE SERIOUS INJURY AND SMASHED WINDOWS.

DRV/WD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:30 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 23, 2:30 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
230 PM EDT WED JUN 23 1999

DISC:  CONVCTN HAVING A HARD TIME MAINTAINING ITSELF ACRS SRN
NEW ENG THIS AFTN.  SO FAR ONLY A COUPLE OF ISOLD CELLS DVLPD
AND THEY CERTAINLY DIDN'T LAST LONG.

MSAS ANLYS SHOWS THE SITU NICELY.  AXIS OF MAX INSTAB LIES FM CNTRL
ME SWD INTO SE NH AND EVEN TO SE MA...BUT MODIFIED CHH SOUNDG
INDCTS WEAK CAP WHICH HAS INHIBITED DVLPMNT ACRS MUCH OF OUR FA.
BEST THETA-E ADV AND MOISTR CONV IS WELL TO N...SO DON'T XPCT CONVCTN
IN SRN NEW ENG TO LAST VERY LONG IF MORE DVLPS.  AM PLANNING TO ONLY
CARRY LO CHC POPS INTO THE EVE IN TWO AREAS - IN SRN NH/N CNTRL MA
WHERE BNDRY ASSOCTD WITH SEABRZ FNT MAY INITIATE WDLY SCT ACTVTY...
AND ALSO IN WRN MA WHERE OROGRAPHIC LIFT MAY LEAD TO SOME ISOLD
ACTVTY.  WL DECIDE FOR SURE BASED UPON LTST RADAR.

AFT RMNG CU DSIPTS AFT SUNSET ONLY XPCT CI OVRNGT PER MDL XSXNS.
LOOKS LIKE ANOTHER HALFWAY DECENT RAD COOLING NGT FOR INLND ZNS
WHICH MANAGED TO COOL OFF NICELY LAST NGT...IN SOME CASES AS MUCH AS
30 DEG FM YDA'S MAXES!

MORE OF THE SAME THU AND THU NGT WITH DIURNAL CU/WDLY SCT CONVCTCN IN
NW FLO.  HAVE A LTL MORE CONFIDENCE WITH RESPECT TO DVLPG CONVCTCN ON
THU...BUT CERTAINLY NOTHING WDSPRD ENUF TO MAKE A DENT IN OUR RAFL
DEFICIT!  MDLS ARE CONSISTENT IN BRINGING A S/W OVR RDG AND INTO SRN
NEW ENG THU AFTN.  GRTST INSTAB REMAINS ACRS WRN AND NRN ZNS...SO WL
CONT TO MNTN CHC POPS THERE.  AREAS FARTHER S AND E ARE REMOVED FM
BEST DYNAMICS AND CSTL AREAS WL ALSO HAVE STABILIZING INFLUENCE OF
OCEAN...SO PREFER TO KEEP POPS OUT ENTIRELY IN REST OF ZNS.

AFT 48HRS...UPR RDG BEGINS TO SHIFT E AS SYS MOVG INTO GRTLKS TRIES
TO SPREAD SOME MUCH NEEDED RAFL INTO NEW ENG.  PREFER NGM AT 48HRS
WHICH SHOWS A SPLIT TO PCPN FIELD - ONE GOING INTO NRN NEW ENG AND
THE OTHER HEADG S - AS SYS RUNS UP INTO RDG.  AVN BEYOND 48HRS
CONTS THIS TREND...SO IT DOESN'T LOOK LIKE MUCH MORE THAN CLDNS
GETTING INTO FA FRI.

BASED UPON THIS HAVE DECIDED TO LEAVE POPS OUT OF ALL ZNS FRI.
S/W WHICH MOVS THRU FA THU IS PROGGED TO BE OFF THE COAST FRI MRNG...
LEAVING SUBSIDENT NVA IN ITS WAKE.  WHILE LO LVL MOISTR WL BE
PRESENT...LO LVL FLO BECOMES MORE SWLY IN RESPONSE TO SFC RDG PASSING
OFF TO E...WHICH TENDS TO DRY US OUT HERE.  MDL XSXNS DO INDCT HI LVL
MOISTR...PRBLY ASSOCTD WITH CONVCTV DEBRIS FM W...WHICH MAY HELP TO
EXPLAIN WHY FWC/FAN MAX TMPS ARE A FEW DEG LWR THAN THU.  WL GO WITH
PTSUNNY ALL ZNS FOR NOW...THINKING POPS ARE SLGT CHC AT BEST IN N.

FWC/FAN TMPS HAVE BEEN RUNNING A FEW DEG TOO LO THE PAST FEW RUNS
SO GNRLY RAISED THEM A FEW DEGS...EVEN FRI WITH MORE CLD CVR.
...JWD...

COASTALS...NO HILITES BUT FINALLY SOME EVIDENCE THAT THE L/V FLOW WL
BE REPLACED BY GENERAL SSW FLOW NXT 24-48HRS AS HI PRES MOVES E OF
THE FCST AREA.  AVN SHOWING SFC WNDS APPROACHING 20KTS COME LATE FRI.
DON'T THINK THEY WL BE THAT STRONG (ESP OVR THE STABLE WATERS) BUT
CERTAINLY HIGHER THAN OFv RECENT FEW DAYS.
...NASH...

WRKZFP/WRKCWF SENT.  FULL PACKAGE OUT BY 330 PM.

.BOX...NONE.

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.